Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 203, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 2000, 3:29 PM CDT for Oregon County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 5, 2000, 3:29 PM CDT (20:29 UTC)
- Expired
- Oct 5, 2000, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oregon County, MO
The radar
The Springfield radar (KSGF), 194 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 3:30 PM CDT | Hail 1.25 | Thayer, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 052030 SVRSGF MOC149-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT THU OCT 5 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 400 PM CDT * AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THAYER...MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON BY 335 PM CDT. THE TOWNS OF COUCH AND WILDERNESS ARE ALSO IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3658 9170 3641 9161 3665 9083 3688 9095 JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:18 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 5, 3:18 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 318 PM CDT THU OCT 5 2000 PROBLEM THIS FCST PERIOD INCLUDE TIMING OF THE RAIN FOR TONIGHT AND THEN FCST OF COLD TEMPERATURES. LATEST SFC ANALYSIS SHOWED SLOW MOVING FRONTAL SYSTEM STRETCHED FROM SRN IL...TO NR SGF...AND THEN TO A WEAK LOW NR OKC. WEAK LOW WAS PROBABLY A REFLECTION OF UPPER SHRT WV THAT WAS CROSSING EWD THROUGH SERN AND SRN KS...AS PER LATEST SAT IMAGERY. STRONGEST CAA WAS CONFINED FURTHER TO THE WEST OVER WRN KS. SFC DWPTS WERE IN THE MID 60S OVER SRN MO...BUT INCRSG CLD COVER WILL TEND TO DIMINISH DAYTIME HEATING AND THUS PREVENT A FLARE UP OF TSTMS AHEAD OF THE FRONT OVER SRN MO. THE PCPN HAS BEEN SLOW GOING TO AFFECT THE CWFA SO FAR TODAY...WITH ONLY THE FAR NRN COUNTIES SEEING ANY RAIN. HOWEVER LATELY A FEW TSTMS HAVE DVLPD ALG THE COLD FRONT OVER FAR SWRN AND SRN MO...WHERE THE WARMEST TEMPS AND DWPTS WERE LOCATED. ELSEWHERE...BEHIND THE FRONT BAND OF PCPN DVLPD OVER SERN KS WITH A FEW TSTMS EMBEDDED. THIS ELEVATED PCPN APPEARS TO BE ASSOC WITH 850MB LOW WITH ITS ATTENDANT WARM AND MSTR ADVCTN...THIS LOW...JUST LIKE WEAK SFC LOW OVER OK... WAS ASSOC WITH UPPER SHRT WV OVER KS. IN THE SHORT TERM...MAIN FOCUS WILL BE TIMING THE ENDING OF THE PCPN OVER THE REGION. ALL MODELS HAVE SIMILAR HAVE SIMILAR SOLNS XCPT FOR SOME DIFFERENCES REGARDING 850MB RH TWDS SAT AM. USED MESO ETA AS MODEL OF CHOICE DUE TO HIGHER RESOLUTION. MESO-ETA PROGS UPPER SHRT WV OVER SRN KS TO MOVE EWD ACROSS CWFA THIS EVENING BEFORE EXITING THE SERN COUNTIES TWDS MIDNIGHT. UVV ASSOC WITH APPROACHING KS SHRT WV WILL SUPPORT TSTMS OVER SRN MO THRU THE EARLY EVENING HOURS. PCPN WILL END FIRST OVER THE NRN AND WRN COUNTIES BY 0130Z...MID PART OF CWFA BY 03Z...AND THE SERN COUNTIES BY 05Z. INFLUENCE FROM POLAR HIGH WILL INCREASE TNGT AS NORTH WINDS PICK UP IN SPEED WITH INCRSG SFC CAA. MESO-ETA LOW LEVEL RH FIELDS SHOW HIGH RH THROUGH MUCH OF THE NIGHT SO WILL KEEP LOW CLOUDS IN THRU AM. WILL KEEP GOING LOW TEMPS TNGT IN THE LOW 40S...THIS ALSO AGREES WITH MAV AND FWC NUMBERS. DRIER LOW LEVEL AIR FILTERS IN ON FRIDAY SO WIDESPREAD LOW CLOUDINESS SHOULD DISSIPATE DURING THE MORNING. HOWEVER FRIDAY WILL FEATURE STIFF NRLY WINDS AS POLAR HIGH CONTINUES TO SETTLE INTO THE PLAINS. WIND CHILLS WILL BE IN THE 20S DURING THE AM HOURS. OTHERWISE HIGH TEMPS WILL ONLY MAKE IT TO ARND 50 AS PER MAV GUID. FWC WAS TOO WARM AND FAN A BIT TOO COLD. 850MB TEMPS WILL PLUNGE TO NR PLUS 2C DURG THE DAY. DAYTIME HEATING WILL LIKELY LEAD TO COLD AIR SC. FOR FRIDAY NGT AND SAT AM...MODELS DIFFER ON RH. MESO-ETA DVLPS A WIDESPREAD AREA OF HIGH 850MB RH OVER THE NRN PLNS AND SENDS THIS MSTR SWD INTO MO. THE AVN DVLPS UPSLOPE FLOW RELATED HIGH RH OVER THE WSTRN HIGH PLNS AND ADVECTS THIS RH INTO THE SRN THIRD OF MO THE NGM AND ETA DVLP THIS UPSLOPE MSTR...BUT DOES NOT ADVCT THIS MSTR INTO MO. BELIEVE THAT THE MESO-ETA IS OVERFCSTG HIGH RH SINCE LOW LVL CYCLONIC FLOW IS FAR TO THE NORTHEAST. AVN IS OVERDOING THE UPSLOPE RH. WILL GENERALLY GO WITH CLR SKIES FRI NGT AND SAT AM. THERE WILL BE ENUF PRESSURE GRADIENT THAT SOME MIXING WILL OCCUR. WILL GO CLOSE TO FWC AND MAV FOR LOWS SAT AM. FOR THE EXTENDED PERIOD...MRF FCSTS MAIN POLAR LOW TO BOTTOM OUT OVER NEW ENGLAND. SFC HIGH WILL SETTLE OVER NEBRASKA BY SUN AM. SFC WINDS SHOULD BE WEAKER AND THUS LESS MIXING SO LOW TEMPS SUN AM WILL PROBLY BE CLOSE TO MAV NUMBERS. NO DOUBT COLDER IN VALLEYS AND LOW LYING AREAS. DO NOT BUY FMR LOWS AND HIGHS ON SUN SINCE THE GROUND IS NOT FROZEN AND THERE WOULD BE NO SNOW ON THE GROUND TO SUPPORT SUCH COLD TEMPS. WILL KEEP GOING FCST OF HIGH TEMPS SUN IN THE LOWER 50S. ANOTHER COLD AM IN STORE ON MON AS SFC HIGH SETTLES INTO XTRM SERN KS. AM LOWS ON MON WILL LIKELY BE IN THE UPPER 20S AGAIN. TUES SHOWS SOME SLGT MODERATION. CCF NUMBERS... SGF BB 043/053 030/053 028 125000 JLN BB 043/053 030/053 028 125000 UNO BB 043/053 030/053 028 125000 VIH BB 040/050 029/050 026 125000 .SGF... MO...NONE. KS...NONE. D.STEINMETZ
In the hours before
Special weather statement, Oct 5, 1:04 PM CDT, 2 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 104 PM CDT THU OCT 5 2000 ...FREEZING TEMPERATURES POSSIBLE THIS WEEKEND... PATCHY RAIN IS EXPECTED TO INCREASE ACROSS SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI BY LATE THIS AFTERNOON. THIS RAIN WILL CONTINUE UNTIL LATE EVENING. OTHERWISE RAIN THAT WAS IN PROGRESS OVER WESTCENTRAL AND CENTRAL MISSOURI WILL CONTINUE UNTIL EARLY THIS EVENING. THERE IS A POSSIBILITY OF AN ISOLATED THUNDERSTORM EMBEDDED WITHIN THE RAIN. HOWEVER IF ANY THUNDERSTORMS DEVELOP THEY ARE NOT EXPECTED TO BECOME SEVERE. THE POSITION OF THE COLD FRONT DURING THE EARLY AFTERNOON HOURS... EXTENDED FROM THE SOUTHWEST CORNER OF MISSOURI...TO JUST SOUTH OF SPRINGFIELD...AND THEN INTO SOUTHERN ILLINOIS. TEMPERATURES WERE IN THE 70S SOUTH OF THE FRONT WHILE COOLER READINGS IN THE UPPER 50S WERE COMMON NORTH OF THE FRONT. AS THE FRONT SAGS SOUTHWARD DURING THE AFTERNOON...EXPECT TEMPERATURES TO GRADUALLY COOL TOWARDS THE LOWER 60S TO UPPER 50S. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED. .OUTLOOK FOR FRIDAY THROUGH SUNDAY... A POLAR HIGH PRESSURE SYSTEM WILL BUILD INTO THE CENTRAL PLAINS ON FRIDAY. GUSTY NORTH WINDS WILL FORCE COLD AIR INTO THE REGION... RESULTING IN HIGH TEMPERATURES ONLY IN THE LOWER 50S...HOWEVER FRIDAY MORNING READINGS WILL BE IN THE 40S. THESE COOL TEMPERATURES COUPLED WITH GUSTY NORTH WINDS...WILL RESULT IN WIND CHILLS IN THE 20S FRIDAY MORNING. UNSEASONABLY COLD WEATHER IS EXPECTED OVER THE WEEKEND WITH FREEZING TEMPERATURES IN THE UPPER 20S AND LOWER 30S POSSIBLE SATURDAY AND SUNDAY MORNINGS. NOW IS THE TIME TO CONSIDER THE NECESSARY PRECAUTIONS TO PROTECT SENSITIVE OUTDOOR PLANTS AND EXPOSED PIPES. DS
Special weather statement, Oct 5, 2:46 PM CDT, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 246 PM CDT THU OCT 5 2000 ...STRONG THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MISSOURI... ...FREEZING TEMPERATURES POSSIBLE THIS WEEKEND... A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MISSOURI THIS AFTERNOON. THE STORMS WERE MAINLY ALONG AND SOUTH OF A LINE FROM SOUTHERN BARRY COUNTY...THROUGH DOUGLAS COUNTY...AND INTO SOUTHEAST TEXAS AND NORTHERN SHANNON COUNTIES. AN UPPER LEVEL DISTURBANCE APPROACHING FROM SOUTHEAST KANSAS...COMBINED WITH SUFFICIENT AMOUNTS OF MOISTURE AND WARM AIR...WILL SUPPORT THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WOULD BE FROM LARGE HAIL AND DAMAGING WIND GUSTS. ELSEWHERE...PATCHY RAIN IS EXPECTED TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS FOR THE REST OF THE AFTERNOON AND INTO THIS EVENING. THERE IS A POSSIBILITY OF AN EMBEDDED THUNDERSTORM WITHIN THE RAIN. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED. .OUTLOOK FOR FRIDAY THROUGH SUNDAY... A POLAR HIGH PRESSURE SYSTEM WILL BUILD INTO THE CENTRAL PLAINS ON FRIDAY. GUSTY NORTH WINDS WILL FORCE COLD AIR INTO THE REGION... RESULTING IN HIGH TEMPERATURES ONLY IN THE LOWER 50S...HOWEVER FRIDAY MORNING READINGS WILL BE IN THE 40S. THESE COOL TEMPERATURES COUPLED WITH GUSTY NORTH WINDS...WILL RESULT IN WIND CHILLS IN THE 20S FRIDAY MORNING. UNSEASONABLY COLD WEATHER IS EXPECTED OVER THE WEEKEND WITH FREEZING TEMPERATURES IN THE UPPER 20S AND LOWER 30S POSSIBLE SATURDAY AND SUNDAY MORNINGS. NOW IS THE TIME TO CONSIDER THE NECESSARY PRECAUTIONS TO PROTECT SENSITIVE OUTDOOR PLANTS AND EXPOSED PIPES. DS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:37 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 23 min |
| Oct 5, 1:59 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.